Alert archive / Rhode Island / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 130, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 27, 2020, 2:24 PM EDT for Northeastern Connecticut Planning Region, Connecticut; 4 counties in Rhode Island; 4 counties in Massachusetts. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2020, 2:24 PM EDT (18:24 UTC)
- Expired
- Aug 27, 2020, 3:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Northeastern Connecticut Planning Region, CT, Bristol County, MA, Norfolk County, MA, Plymouth County, MA, Worcester County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI
The radar
The Boston radar (KBOX), 28 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 6.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1758 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
667
WUUS51 KBOX 271824
SVRBOX
CTC013-015-MAC005-021-023-027-RIC001-003-005-007-271930-
/O.NEW.KBOX.SV.W.0130.200827T1824Z-200827T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
224 PM EDT Thu Aug 27 2020
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Northeastern Windham County in northern Connecticut...
Northeastern Tolland County in northern Connecticut...
Southwestern Norfolk County in eastern Massachusetts...
Southeastern Worcester County in central Massachusetts...
Southern Plymouth County in southeastern Massachusetts...
Bristol County in southeastern Massachusetts...
Northeastern Newport County in Rhode Island...
Northeastern Kent County in Rhode Island...
Providence County in Rhode Island...
Bristol County in Rhode Island...
* Until 330 PM EDT.
* At 224 PM EDT, severe thunderstorms were located along a line
extending from near Uxbridge to near Dudley, moving southeast at 60
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Providence, New Bedford, Fall River, Warwick, Cranston, Pawtucket,
Plymouth, Taunton, East Providence, Woonsocket, Dartmouth,
Cumberland, North Providence, Franklin, West Warwick, Johnston,
North Attleborough, Milford, Bristol and Marion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4164 7122 4162 7127 4172 7116 4172 7126
4165 7127 4179 7137 4168 7137 4168 7139
4202 7214 4217 7159 4178 7061 4171 7066
4174 7072 4168 7072 4171 7077 4165 7076
4159 7085 4165 7092 4154 7093 4151 7102
TIME...MOT...LOC 1824Z 298DEG 51KT 4208 7159 4200 7195
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Belk2 follow-up statements
590
WWUS51 KBOX 271830
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
230 PM EDT Thu Aug 27 2020
CTC013-015-MAC005-021-023-027-RIC001-003-005-007-271930-
/O.CON.KBOX.SV.W.0130.000000T0000Z-200827T1930Z/
Windham CT-Tolland CT-Norfolk MA-Worcester MA-Plymouth MA-Bristol MA-
Newport RI-Kent RI-Providence RI-Bristol RI-
230 PM EDT Thu Aug 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHEASTERN WINDHAM...NORTHEASTERN TOLLAND...SOUTHWESTERN
NORFOLK...SOUTHEASTERN WORCESTER...SOUTHERN PLYMOUTH...BRISTOL...
NORTHEASTERN NEWPORT...NORTHEASTERN KENT...PROVIDENCE AND BRISTOL
COUNTIES...
At 229 PM EDT, severe thunderstorms were located along a line
extending from Blackstone to Thompson, moving southeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Providence, New Bedford, Fall River, Warwick, Cranston, Pawtucket,
Plymouth, Taunton, East Providence, Woonsocket, Dartmouth,
Cumberland, North Providence, Franklin, West Warwick, Johnston, North
Attleborough, Milford, Bristol and Marion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4164 7122 4162 7127 4172 7116 4172 7126
4165 7127 4179 7137 4168 7137 4168 7139
4202 7214 4217 7159 4178 7061 4171 7066
4174 7072 4168 7072 4171 7077 4165 7076
4159 7085 4165 7092 4154 7093 4151 7102
TIME...MOT...LOC 1829Z 298DEG 51KT 4205 7152 4197 7188
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Belk925
WWUS51 KBOX 271900
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
300 PM EDT Thu Aug 27 2020
CTC013-015-MAC005-021-023-027-RIC001-003-005-007-271910-
/O.CAN.KBOX.SV.W.0130.000000T0000Z-200827T1930Z/
Windham CT-Tolland CT-Norfolk MA-Worcester MA-Plymouth MA-Bristol MA-
Newport RI-Kent RI-Providence RI-Bristol RI-
300 PM EDT Thu Aug 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINDHAM...
NORTHEASTERN TOLLAND...SOUTHWESTERN NORFOLK...SOUTHEASTERN
WORCESTER...SOUTHERN PLYMOUTH...BRISTOL...NORTHEASTERN NEWPORT...
NORTHEASTERN KENT...PROVIDENCE AND BRISTOL COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with these thunderstorms.
LAT...LON 4164 7122 4162 7127 4172 7116 4172 7126
4165 7127 4179 7137 4168 7137 4168 7139
4202 7214 4217 7159 4178 7061 4171 7066
4174 7072 4168 7072 4171 7077 4165 7076
4159 7085 4165 7092 4154 7093 4151 7102
TIME...MOT...LOC 1858Z 298DEG 51KT 4185 7102 4177 7138
$$
BelkWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:58 PM EDT, 26 minutes earlier.
Area forecast discussion, Aug 27, 1:58 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 158 PM EDT Thu Aug 27 2020 .SYNOPSIS... Scattered showers and thunderstorms will develop today as a warm front moves into the region, with a risk of severe storms mainly across southwest New England. Dry and warm weather briefly returns to the area Friday before more showers and thunderstorms return Saturday afternoon and night ahead of an approaching cold front. Drier, less humid and cooler weather returns Sunday into early next week, with a taste of fall featuring mild days and cool nights. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 145 PM Update... MCS tracking across central NY State and central/southern New England this afternoon, moving swiftly along and east of the warm front. Convective allowing models (12Z) overall look to be handling this event well so far. The warm front has not made much northward progress, as far as southern CT. Main area of intensification is on the western end of the MCS where instability is greater, however we will still have some thunderstorms moving through our area aided by up to 1000 J/kg of MU Cape, and dynamics/upper level divergence. Continuing to monitor for possible severe storms as this MCS moves through our area. Early morning discussion follows... *** Scattered severe thunderstorms possible this afternoon, with the greatest risk across CT and adjacent areas in SW MA and southern RI *** Modest moisture transport and decreasing stability and a weakening MCS will result in scattered showers moving across SNE this morning. These showers moving into an airmass with dewpoints in the 40s will help to lock in a chilly airmass especially in northern MA which may be tough to dislodge. A warm front is expected to lift north into SNE from the SW and the position of this front will be critical to severe weather potential. Minimal to no surface-based CAPE expected to the north of the boundary while to the south CAPES will increase to 1000-2000 J/kg. There remains some uncertainty with the northward extent of the boundary but it is looking increasingly likely that the front remains south of the Mass Pike somewhere near the CT/MA border and it is still possible it could end up even further south across CT. Where the boundary sets up with axis of best instability is important as the environment will be highly sheared as strong mid level W/NW flow aloft will result in deep layer shear 50-55 kt with SNE within the right entrance region of the upper jet. Instability/shear parameter space supports organized storms with supercells possible. Damaging wind and very large hail may accompany any supercells and a few tornadoes are possible given impressive hodographs showing strong low level shear and helicity. Warm fronts are always a concern in a highly sheared environment. Locally heavy rainfall also a threat south of the Pike with PWATs up to 1.75". The best chance for a high end severe event with supercells will be south of a BAF-PVD line and particularly across CT. This is where HREF is targeting axis of updraft helicity. Hi-res CAMs indicating a W-E line of storms in NY which is expected to extend east into SNE and move south across SW MA/CT and possibly into RI mid/late afternoon. However, it is important to note that the main axis of severe weather may still shift further south and end up mostly south of BOX CWA where better mid level lapse rates are forecast with the remnant EML. Will have to monitor the instability trends and the location of the warm front. Enough elevated instability north of the boundary to support a few t-storms across northern MA but severe threat is much lower here due to stable boundary layer with just the risk of mostly sub-severe hail. Temperature forecast is very tricky and dependent on where the warm front sets up. North of the boundary, it may be rather chilly with temps likely remaining in the 60s and may even fall into the upper 50s especially in northern MA. While to the south of the front, temps should reach into the 80s with best chance across the lower CT valley in CT. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... Tonight... Lingering showers and t-storms possible south of the Pike which will move south of the coast in the evening. Otherwise, may see areas of stratus and fog develop during the night. Lows will range from mid 50s to lower 60s. Friday... Weak shortwave ridging moves in combined with drying in the column will result in sunshine developing after any low clouds burn off. 850 mb temps 13-15C support highs in the 80s with moderate humidity levels. Local sea breezes may develop which will keep it a bit cooler along the immediate coast. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Highlights * Tropical downpours possible Sat/Sat night as moisture from remnants of Laura stream northward. A few strong-severe storms possible as well * Drying trend Sunday and turning less humid * Fall-like weather early next week with mild days and cool nights Precipitation... Dry weather lingers thru the first half of Fri night, but then scattered showers/T-storms possible toward Saturday morning as warm front approaches the region. As parent low pressure tracks thru northern NY, warm front should lift thru southern New England with warm sector overspreading the region Sat afternoon. Although this may not be a clean warm sector with BKN-OVC conditions along with scattered showers/T-storms. With dew pts climbing to 70-75 not surprised the ECENS offering 70-90% probs of CAPEs exceeding 1000 j/kg. Fairly strong mid level winds around 45 kt at 500 mb. Thus CAPE/Shear profiles suggest at least a low prob for a few strong to severe storms as cold front approaches late in the day. This agrees with SPC new day3 outlook...a marginal risk across MA/RI/CT and a slight risk up to NYC. In addition, tropical moisture from the remnants of Laura begin to stream northward and interact with frontal boundary. Ensembles indicating PWATs of 2+ inches Sat/Sat night. This combined with large scale ascent from RRQ of 90 kt jet streak streaming across New England late Sat/Sat night should support some tropical downpours. ECENS indicates up to 60% probs of 1+ of localized rainfall. By Sunday post frontal airmass overspreads the region with significant column drying as ensembles show PWATs falling below 1 inch. The only exception will be Cape Cod and Nantucket that may see showers linger into early Sunday morning before dry weather arrives for the afternoon. Dry weather then prevails Monday/Tuesday and possibly into mid week but return flow may yield a risk of rain/showers by then. Temperatures... Strong WAA Saturday with 925 mb temps warming to about +22C over southern New England. Typically this would offer highs 85-90 but as mentioned above there will likely be an abundance of clouds and showers/T-storms Saturday. This should limit highs to the upper 70s and lower 80s. However it will feel warm and very humid as dew pts climb to 70-75 as tropical moisture from remnants from Laura overspread the area. By Sunday, post frontal with rapid drying thru the column, supporting sunshine and much less humid as dew pts fall into the 50s. Temps aloft of +17C at 925 mb and +10C at 850 mb will support highs of 75-80. Really spectacular weather Sunday and continuing into Monday as short wave ridging and high pressure builds over the area. In fact a touch of fall in the air Monday morning with both ensembles and deterministic guidance offering +6C to +7C air at 850 mb over southern New England! Therefore expect mid days with highs in the 70s and cool nights with lows in the 50s, possibly some 40s. This dry/fall-like weather likely lingers into Tue with return flow possibly setting by mid week, thus trending warmer/more humid possibly. * && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 1745Z update... This afternoon...Moderate confidence. A mix of MVFR CIGs/VSBYs and low VFR as a swath of SHRA and TSRA moves across southern New England through this afternoon. Greatest likelihood of thunderstorms in the vicinity of FIT-ORH- IJD and points west, but cannot rule out a couple of storms with strong wind gusts making it further east. Greatest risk for strong to severe storms across CT and adjacent portions of MA south of the Pike. Tonight...Moderate confidence. Areas of MVFR/IFR stratus and patchy fog may develop but extent of coverage is uncertain. Lingering showers/t-storms exit the south coast in the evening. Friday...High confidence. Any lingering MVFR/IFR early will quickly become VFR. KBOS Terminal...Moderate confidence in TAF. Mainly SHRA at BOS this afternoon, with TSRA passing mainly to the west of BOS, however a TSRA possible this afternoon in the vicinity of BOS. KBDL Terminal...Moderate confidence in TAF. TSRA moving through BDL and greater vicinity through 20-21Z, with a strong to severe t-storm possible. Outlook /Friday Night through Monday/... Friday Night: Mainly VFR, with local MVFR possible. Chance SHRA, chance TSRA. Saturday: MVFR/IFR conditions possible. Breezy. SHRA likely, chance TSRA, patchy FG. Saturday Night: Mainly VFR, with local IFR possible. Breezy. Chance SHRA, chance TSRA, patchy BR. Sunday: VFR. Breezy. Sunday Night through Monday: VFR. && .MARINE... Winds and seas will remain below SCA thresholds today. While winds are light tonight increasing southerly swell may result in seas approaching 5 ft over southern waters. A SCA may be needed tonight. Light winds and seas below SCA Fri. Scattered t-storms possible mid/late afternoon into the evening, especially over south coastal waters. Outlook /Friday Night through Monday/... Friday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers, chance of thunderstorms, patchy fog. Saturday: Winds less than 25 kt. Areas of seas approaching 5 ft. Rain showers likely, chance of thunderstorms, patchy fog. Saturday Night: Winds less than 25 kt. Local rough seas. Chance of rain showers, chance of thunderstorms, patchy fog. Sunday through Sunday Night: Winds less than 25 kt. Seas up to 5 ft. Monday: Winds less than 25 kt. Areas of seas approaching 5 ft. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...KJC/Nocera NEAR TERM...KJC/Nocera/NMB SHORT TERM...KJC LONG TERM...Nocera AVIATION...KJC/Nocera/NMB MARINE...KJC/Nocera
Hazardous weather outlook, Aug 27, 4:27 AM EDT, 9 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 427 AM EDT Thu Aug 27 2020 CTZ002>004-MAZ002>024-026-RIZ001>008-280830- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 427 AM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. Scattered strong to severe thunderstorms are possible mid to late afternoon, with greatest risk across CT and adjacent areas of southwest MA and southern RI. Damaging wind and large hail are the primary threat, and an isolated tornado or two is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ230>237-250-251-254>256-280830- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 427 AM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 27, 2:04 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
204 PM EDT Thu Aug 27 2020
CTZ003-004-MAZ004-005-011>013-017-018-020-RIZ001>004-271845-
Windham CT-Tolland CT-Southern Worcester MA-
Central Middlesex County MA-Western Plymouth MA-Eastern Hampden MA-
Western Norfolk MA-Southern Bristol MA-Northern Bristol MA-
Northern Worcester MA-Eastern Kent RI-Northwest Providence RI-
Western Kent RI-Southeast Providence RI-
204 PM EDT Thu Aug 27 2020
...LINE OF STRONG THUNDERSTORMS...
At 203 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holden to near Spencer to near Monson.
Movement was southeast at 55 mph.
Winds in excess of 40 mph will accompany these storms.
Locations impacted include...
Worcester, Providence, Brockton, Warwick, Cranston, Pawtucket,
Framingham, Taunton, East Providence, Woonsocket, Marlborough,
Shrewsbury, Coventry, Cumberland, Randolph, North Providence,
Franklin, Johnston, North Attleborough and Norwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4214 7248 4223 7203 4244 7192 4211 7092
4183 7107 4176 7136 4179 7138 4176 7139
4171 7161
TIME...MOT...LOC 1803Z 299DEG 50KT 4236 7190 4221 7198 4214 7233
BelkThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 3:19 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region | 41 min |
| Aug 27, 2:04 PM EDT | Special Weather Statement | BOX | Providence | 41 min |
| Aug 27, 2:32 PM EDT | Special Marine Warning | BOX | 48 min | |
| Aug 27, 3:03 PM EDT | Special Weather Statement | BOX | Bristol | 42 min |
| Aug 27, 4:58 PM EDT | Special Marine Warning | BOX | 34 min |
Nearby
Severe Thunderstorm Warnings in Rhode Island, 2020Severe Thunderstorm Warnings in Massachusetts, 2020Severe Thunderstorm Warnings in Connecticut, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.